Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS State College, PA

May 8, 20135 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at May 8, 2013, 11:32 AM EDT for 5 counties in Pennsylvania. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2013, 11:32 AM EDT (15:32 UTC)
Expired
May 8, 2013, 2:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, PA, Lycoming County, PA, Northumberland County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 79 km from the middle of the area, began a volume at 15:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 11:45 AM EDTFLASH FLOOD2 Sse Lewisburg, PATURTLE CREEK OVER ROADWAY
May 8, 11:45 AM EDTFLASH FLOODLewisburg, PABULL RUN OVER ROADWAY
May 8, 12:00 PM EDTFLASH FLOOD5 Sw Sunbury, PAWATER ON ROUTE 11
May 8, 12:25 PM EDTFLASH FLOODSunbury, PAREAGAN AND HAMILTON UNDERPASSES CLOSED DUE TO FLOODING IN AND NEAR SUNBURY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2013-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2013-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WGUS51 KCTP 081532
FFWCTP
PAC035-081-097-109-119-081830-
/O.NEW.KCTP.FF.W.0001.130508T1532Z-130508T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1132 AM EDT WED MAY 8 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SNYDER COUNTY...
  UNION COUNTY...
  CENTRAL NORTHUMBERLAND COUNTY...
  WESTERN LYCOMING COUNTY...
  EASTERN CLINTON COUNTY...

* UNTIL 230 PM EDT...

* AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES 
AND RAIN GAGE REPORTS INDICATED HEAVY RAIN IS FALLING FROM A CLUSTER 
OF SHOWERS AND HEAVY THUNDERSTORMS OVER CENTRAL 
NORTHUMBERLAND...EASTERN CLINTON...EASTERN SNYDER...UNION AND 
WESTERN LYCOMING COUNTIES. THESE SHOWERS AND THUNDERSTORMS WILL 
CONTINUE TO MOVE SLOWLY OFF TO THE WEST-NORTHWEST THROUGH EARLY 
AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SELINSGROVE...MILTON...NORTHUMBERLAND...SUNBURY...LEWISBURG...
  MIFFLINBURG...JERSEY SHORE AND BUCKNELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4154 7739 4100 7677 4095 7679 4096 7673
      4085 7661 4072 7696 4097 7723 4104 7715
      4101 7727 4144 7773

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 8, 11:06 AM EDT, 26 minutes earlier.

Area forecast discussion, May 8, 11:06 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EDT WED MAY 8 2013

.SYNOPSIS...
AN UPPER LEVEL LOW WILL DRIFT TO THE NORTHEAST...REACHING
SOUTHERN NY BY THURSDAY. WEAK HIGH PRESSURE WILL BUILD EAST OVER
THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY FRIDAY.
MILDER...AND MORE HUMID AIR WILL PUSH INTO THE REGION FRIDAY
AFTERNOON THROUGH SATURDAY...AHEAD OF A STRONG COLD FRONT THAT
WILL BRING UNSEASONABLY COOL AIR TO THE REGION LATER IN THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

A SPRAWLING UPPER LOW OVER VIRGINIA THIS MORNING WILL CONTINUE TO
MOVE NORTHEAST TODAY...KEEPING THE WEATHER CONDITIONS UNSETTLED
AND EVEN A LITTLE HUMID.

THE AXIS OF ANOMALOUS EASTERLY LOW LEVEL FLOW AND HIGH PWAT AIR
WILL LIFT INTO NORTHERN PA AND SOUTHERN NY AS THE DAY PROGRESSES.
FOR THE NEXT FEW HOURS HOWEVER...THE BEST MOISTURE AND FORCING
WILL CONTINUE TO BE ASSOCIATED WITH THE CLUSTER OF SHOWERS AND
STORMS MOVING WNW THROUGH THE MIDDLE AND UPPER SUSQ VALLEY. RADAR
ESTIMATES THAT AS MUCH AS AN INCH AN HOUR IS FALLING UNDER SOME OF
THE STRONGER CORES. SEVERE STORMS DO NOT LOOK TO BE A BIG
THREAT...MAIN CONCERN WILL BE FOR LOCALLY HEAVY DOWNPOURS.

BY MIDDAY...SOMEWHAT DRIER AIR AT MID LEVELS WILL WORK IN FROM THE
SOUTH...ALLOWING FOR BREAKS OF SUN TO DEVELOP. DIURNAL
HEATING...COMBINED WITH COLD TEMPS ALOFT...SHOULD HELP DEVELOP
SOME INSTABILITY AND THE CHANCE FOR MORE SCATTERED THUNDERSTORMS.

ENS MEAN AND OPER QPF INDICATES AREAL-AVERAGE RAINFALL OF ARND 0.20
INCHES TODAY. EASTERN PA WILL BE FAVORED FOR THE HIGHEST AMOUNTS
OVERALL GIVEN ITS PROXIMITY TO DEEPER LAYER MOISTURE IN A FAVORED
QUADRANT OF THE FILLING UPPER LOW.

HIGH TEMPS THIS AFTERNOON WILL VARY FROM THE LOWER 60S ACROSS THE
LAURELS AND NW MTNS...TO THE MID AND UPPER 60S ELSEWHERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
MORE TRANQUIL WEATHER IS EXPECTED DURING THIS 24-HOUR PERIOD AS
THE WEAKENING UPPER LOW LIFTS NNE ACROSS THE SUSQ VALLEY LATE
TODAY...THEN OVER THE HUDSON VALLEY THURSDAY. WEAK RIDGING AT THE
SFC AND ALOFT AND A DEVELOPING WEST TO NW FLOW WILL HELP TO TRIM
LLVL MOISTURE/SFC DEWPOINTS BACK INTO THE MID AND UPPER 40S IN MOST
LOCATIONS. LINGERING COOL AIR ALOFT WILL SUPPORT ISOLATED TO
SCATTERED AFTERNOON SHOWERS AND A FEW LOW-TOPPED TSRA...BUT
COVERAGE OF THE CONVECTION AND THE RESULTANT QPF WILL BE LIGHT.

LOW TEMPS AROUND DAYBREAK THURSDAY WILL VARY FROM THE U40S ACROSS
THE HIGHER TERRAIN OF THE NORTH AND WEST...TO THE LOWER 50S IN THE
SUSQ VALLEY.

HIGH TEMPS THURSDAY WILL BE 4-6F WARMER THAN WEDNESDAY...RANGING
FROM THE UPPER 60S ACROSS THE HIGHER ELEVATIONS...TO THE LOWER AND
MID 70S THROUGHOUT THE SUSQ VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
MINOR CHANGES MADE FOR THE MOST PART.

THE UPPER LVL LOW WILL HAVE TO TRACK TO THE NORTH OF EAST...BEFORE
MOVING AWAY FROM THE AREA LATE IN THE WEEK.

MOST OF THU NIGHT AND FRIDAY DOES NOT LOOK BAD. IT COULD BE ON
THE WARM SIDE FRIDAY...AS NEXT COLD FRONT DROPS SLOWLY SE AND
WEAKENS. DID EDGE POPS UP SOME.

A MUCH STRONGER COLD FRONT MOVES INTO THE AREA LATE SATURDAY AND
EARLY SUNDAY...FOLLOWED BY A SECONDARY FRONT. EXPECT SHOWERS
ASSOCIATED WITH THE CFRONT TO BE EAST OF THE AREA BY SUNDAY AFT.

HOWEVER...THE MUCH COLDER AIR /-2 TO -3 SIGMA AT 850 MB ACROSS WRN
PENN BY 12Z MONDAY/ PLOWING INTO THE REGION FOR LATER SUNDAY INTO
EARLY NEXT WEEK...WILL PICK UP MOISTURE FROM THE GLAKES AND LIFT IT
ACROSS THE ALLEGHENIES. THIS WILL MAINTAIN PLENTY OF CLOUDS AND
SCATTERED RAIN SHOWERS FOR THE NRN AND WRN MTNS OF PA. 925 MB TEMPS
OF -1 TO -3C...AND 850 MB TEMPS OF -5 OT -7C WILL BE COLD ENOUGH TO
SUPPORT AT LEAST A MIX OF WET SNOW WITH ANY OF THE SHOWERS ACROSS
THE HIGHER TERRAIN /AOA 1500 FT MSL/.

FROST...FREEZE FLAGS MAY BE NEEDED FOR SUNDAY NIGHT AND MONDAY NIGHT
FOR WHAT LOOKS BE NEAR RECORD...OR RECORD COLD.

BY MID TO LATE WEEK...IT COULD BE ON THE WARM SIDE...WITH
TEMPS IN THE 70S IF NOT 80S...AS THE HIGH MOVES SE...AND WINDS
SHIFT TO THE SW.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
A SPRAWLING UPPER LOW OVER VIRGINIA THIS MORNING WILL CONTINUE TO
MOVE NORTHEAST TODAY...KEEPING WEATHER CONDITIONS UNSETTLED
THROUGH THE TAF PERIOD.

AT MID MORNING CONDITIONS VARIED FROM MVFR/IFR OVER MY EASTERN
TERMINALS...TO MAINLY VFR OVER WESTERN AREAS EXCEPT WITH LOWER
CONDITIONS IN ISOLATED SHOWERS.

BY MIDDAY/EARLY AFTERNOON...SOMEWHAT DRIER AIR WILL WORK IN FROM
THE SOUTH...ALLOWING FOR MORE WIDESPREAD VFR CONDITIONS AS BREAKS
OF SUN DEVELOP. DIURNAL HEATING...COMBINED WITH COLD TEMPS
ALOFT...WILL HELP GENERATE SOME INSTABILITY AND INCREASE COVERAGE
OF SHOWERS OVER CENTRAL PA. ISOLATED THUNDERSTORMS WILL ALSO BE
POSSIBLE.

AS THE LOW CONTINUES TO TREK NORTHEAST...SHOWERS WILL DECREASE
OVERNIGHT BUT LIKELIHOOD OF FOG INCREASES AFTER 06Z. EXPECT MVFR
WITH SCT IFR VSBYS INTO EARLY THURSDAY. WEAK HIGH PRESSURE WILL
BUILD EAST OVER THE COMMONWEALTH THURSDAY AFTERNOON INTO EARLY
FRIDAY.

.OUTLOOK...

THU...WIDESPREAD MVFR /IFR EAST/ IN THE MORNING. THEN VARIABLE
CONDITIONS WITH AREAS OF MVFR DURING THE DAY. SCATTERED SHOWERS
AND ISOLATED TSTMS.

FRI...COLD FRONT MOVES THROUGH. SCT SHOWERS AND PERHAPS A
THUNDERSTORM LATE ACCOMPANIED BY LOCAL MVFR CONDITIONS.

SAT...MORE SHOWERS POSSIBLE WITH ANOTHER COLD FRONT.

SUN...SHOWERS EARLY...THEN IMPROVING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...LAMBERT/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, May 8, 3:57 AM EDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
357 AM EDT WED MAY 8 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-090800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
357 AM EDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL SLIDE ACROSS THE COMMONWEALTH FRIDAY AFTERNOON
AND EVENING...PRECEDED BY SCATTERED STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS.

A SECOND COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES AND
CROSS THE REGION LATE SATURDAY INTO EARLY SUNDAY. MUCH COLDER AIR
WILL FOLLOW FOR SUNDAY THROUGH EARLY NEXT WEEK...BRINGING THE
LIKELIHOOD OF FROST ACROSS MUCH OF CENTRAL AND NORTHERN
PENNSYLVANIA SUNDAY NIGHT AND MONDAY NIGHT...AND AT LEAST PATCHY
FROST ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:57 AM EDTAreal Flood AdvisoryCTPCentre, Clinton, Dauphin, Lycoming, Montour, Northumberland and 4 more3 hr
May 8, 5:41 PM EDTSpecial Weather StatementCTPDauphin, Lebanon, Perry34 min
May 8, 6:08 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Northumberland, Perry52 min

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.